BAKERSFIELD, Calif. (KGET) — The cases of melatonin poisoning in children has rapidly increased over the past decade. Although the symptoms are usually temporary and not fatal, there are dangers and downsides to the hormone supplement sleep-aid, according to Anna-Marie Frank, Doctor of Traditional Neuropathy and owner of Happy Whole You who spoke in an interview on 17 News at Sunrise.
Frank describes the over-the-counter supplement as a temporary fix for what is more often a longer-term or lifestyle problem.
“We’re looking at melatonin, but are we using melatonin because there’s other things going on? I think we just need to really take a step back and look at all lifestyle changes that we might need to make,” Frank said.
Although melatonin is a naturally occurring chemical, and the supplements are sold over-the-counter, that does not mean they are a good fit for everyone or cannot have adverse effects, according to Frank.
“Melatonin is a hormone, and it’s going to impact all of your other hormones, and personally I feel that it should never be given to children unless it’s the very very last resort,” Frank said.
Watch the full Sunrise interview in the video player for more.